Alert archive / Florida / Special Marine Warnings in 2019
Special Marine Warning 252, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 28, 2019, 6:35 PM EDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2019, 6:35 PM EDT (22:35 UTC)
- Expired
- Aug 28, 2019, 7:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 58 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1384 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139
WHUS52 KKEY 282235
SMWKEY
GMZ042-052-072-282315-
/O.NEW.KKEY.MA.W.0252.190828T2235Z-190828T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
635 PM EDT Wed Aug 28 2019
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Ocean Reef to Craig Key
out 60 nm...
* Until 715 PM EDT.
* At 634 PM EDT, a strong thunderstorm was located near Carysfort
Reef Light, moving southeast at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Carysfort Reef Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2513 7995 2512 7995 2502 8008 2517 8029
2527 8031 2532 8025
TIME...MOT...LOC 2234Z 320DEG 15KT 2527 8020
HAIL...0.00IN
WIND...>34KTS
$$
Haner1 follow-up statement
909
FZUS72 KKEY 282303
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
703 PM EDT Wed Aug 28 2019
GMZ042-052-072-282315-
/O.CON.KKEY.MA.W.0252.000000T0000Z-190828T2315Z/
703 PM EDT Wed Aug 28 2019
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 PM EDT...
For the following areas...
Hawk Channel and Straits of Florida from Ocean Reef to Craig Key out
60 nm...
At 702 PM EDT, a strong thunderstorm was located near Carysfort Reef
Light, moving southeast at 15 knots. At 644 PM, Carysfort Reef Light
measured a wind gust to 33 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
Locations in the warning include...
Carysfort Reef Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2513 7995 2512 7995 2502 8008 2517 8029
2527 8031 2532 8025
TIME...MOT...LOC 2302Z 320DEG 15KT 2518 8012
HAIL...0.00IN
WIND...>34KTS
$$
HanerWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 28, 3:44 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 28, 3:44 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Key West FL 344 PM EDT Wed Aug 28 2019 .DISCUSSION... Water vapor imagery and CIMMS mean-layer analyses place deep ridging across the Gulf of Mexico. To the east of this ridge complex, a chaotic maelstrom needs to be resolved by the global models. IR and VIS satellite imagery highlight north- northwestward moving TS Erin to the west of Bermuda, orphaned from its mid-level circulation which contains the bulk of the convection. Hurricane Dorian is just to the northeast of Puerto Rico, just east of a TUTT-like feature lumbering westward. Finally, a broad and weak surface trough is over the Bahamas. Locally, weak cyclonic curvature over south-central Florida continues to work southward, contributing to a broken line of showers and storms over the Mainland. The shower and thunderstorm activity which impacted the Lower and Middle Keys this morning has since waned, likely due to the heating of the Mainland. Isolated chaff-mixed showers are pushing southeast through the Lower Keys. .FORECAST... All eyes are on Hurricane Dorian, and yet, we still have to contend with the weak trough over the Bahamas. The lobe of 850 mb vorticity over Florida (see CIMMS analysis) will continue south tonight. Based on the moisture convergence which developed last night in the northwest flow, we have increased rain chances for the island chain to 50%. The heating of the Mainland tomorrow afternoon, combined with decreasing lower tropospheric kinematics, should allow rain chances to drop to 40% or lower Thursday afternoon and Thursday night. This will be despite the proximity of the surface trough axis. By Friday morning, the southeasterlies on the east side of the trough axis will reinstate 50% rain chances for the island chain Friday and Friday night. The expected NW to WNW turn by strengthening Hurricane Dorian will take place Friday evening or Saturday morning east of the Bahamas. This turn is critical. How far west will the surface trough make it into the Gulf of Mexico? How quickly will the subtropical ridge build to the north of Dorian? Dorian's eventual landfall location along the Florida east coast will depend upon the timing and degree of WNW turn Friday evening/Saturday morning. For now, the official track takes Dorian into north- central Florida. The average error for the day 5 forecast point is nearly 200 miles, and Dorian is not an easy forecast to resolve. Also, hurricane impacts can extend well away from the center, including heavy rainfall, surge, and tropical storm force winds. We retain well above normal rain chances Saturday through Sunday night as Dorian moves WNW through Florida. By Monday, confluent and moist southwesterlies will open up a rich tap of theta-e from the Western Caribbean. Although the Cuban- shadow may squelch convection at times, boisterous southwesterly steering normally results in increased rain chances each afternoon due to reverse cumulus streamers, and northward moving outflows from Cuba each evening. We trend PoPs toward climo by Wednesday, although rain chances may remain elevated within a moist confluent tail from Dorian. && .MARINE... Moderate northwest breezes will diminish late tonight. Light breezes are expected for Thursday through Friday. Hurricane Dorian is forecast to track northwestward to the northeast of the Bahamas late this week and into the weekend, and likely will approach the east coast of Florida as a major hurricane on Sunday. Potential impacts from Dorian over the Keys coastal waters remain uncertain at this time, and mariners should continue to monitor the latest forecasts during the next few days. && .AVIATION... VFR conditions are expected to prevail through this evening, with chances for vicinity showers increasing after 29/06z. Winds remain northwest to north at 7-11 knots, with a few gusts this afternoon. && .TROPICAL... Now is the time to make sure you have a hurricane plan. Now is the time to have your supplies ready. Do not wait to make a plan and gather supplies when under increased stress. Although the Keys remain outside the cone, we are not out of the woods yet. Remain up-to-date with the latest forecast either through hurricanes.gov or weather.gov/key. At 200 PM AST, the center of Hurricane Dorian was located near latitude 18.3 North, longitude 65.0 West. Dorian is moving toward the northwest near 13 mph, and this motion is expected to continue for the next day or two. On this track, Dorian should continue to move near or over the U.S. and British Virgin Islands this afternoon and then move over the open Atlantic well east of the southeastern Bahamas. Maximum sustained winds have increased to near 75 mph with higher gusts. Dorian is forecast to continue strengthening during the next few days over the Atlantic waters. The estimated minimum central pressure from nearby observations is 997 mb. && .PRELIMINARY POINT TEMPS/POPS... Key West 82 91 81 89 / 50 50 40 50 Marathon 82 92 81 90 / 50 50 40 50 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...CLR Aviation/Nowcasts....WLC Data Collection......DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 28, 5:35 AM EDT, 13 hours before
Hazardous Weather Outlook National Weather Service Key West FL 535 AM EDT Wed Aug 28 2019 FLZ076>078-GMZ031>035-042>044-052>055-072>075-291000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 535 AM EDT Wed Aug 28 2019 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms are possible today, especially along the Upper Keys and the adjacent coastal waters this afternoon. For tonight, scattered thunderstorms will be possible across the entire Florida Keys and the surrounding waters. The primary thunderstorm hazards will be cloud to surface lightning strikes and locally gusty winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered thunderstorms will be possible across the Florida Keys and the surrounding waters. The primary thunderstorm hazards will be cloud to surface lightning strikes and locally gusty winds. Tropical Storm Dorian is forecast by the National Hurricane Center to track to the northwest across Puerto Rico and to the northeast of the Bahamas through Saturday, with the system then approaching the east coast of Florida as a hurricane on Sunday. All residents and visitors in the Florida Keys should continue to monitor the latest forecasts for Dorian during the next few days. This is a good opportunity to ensure that your hurricane plan is up to date and supplies are in hand, as we head into the peak of the season. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:15 PM EDT | Special Marine Warning | KEY | 45 min | |
| Aug 28, 7:09 PM EDT | Special Marine Warning | KEY | 51 min |
Nearby
Special Marine Warnings in Florida, 2019Every special marine warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.